Get access

Preventive treatment of migraine: effect on weight

Authors

  • WB Young,

    Corresponding author
    1. Jefferson Headache Center Department of Neurology Thomas Jefferson University Hospital, Philadelphia and
      Dr William B. Young, Jefferson Headache Center, Department of Neurology, Thomas Jefferson University Hospital, 111 South Eleventh Street, Suite 8130, Philadelphia, PA 19107, USA. Tel. +1 215 955 2243, fax +1 215 955 2060, e-mail william.b.young@jefferson.edu
    Search for more papers by this author
  • TD Rozen

    1. Michigan Head Pain and Neurological Center, Ann Arbor, USA
    Search for more papers by this author

Dr William B. Young, Jefferson Headache Center, Department of Neurology, Thomas Jefferson University Hospital, 111 South Eleventh Street, Suite 8130, Philadelphia, PA 19107, USA. Tel. +1 215 955 2243, fax +1 215 955 2060, e-mail william.b.young@jefferson.edu

Abstract

inline image

Weight gain is a side-effect commonly associated with drugs used for headache prophylaxis. Weight gain can adversely affect patient health, exacerbate comorbid metabolic disorders and encourage noncompliance. Few studies have been conducted specifically on the effect of headache medications on weight, and it is important for physicians to have accurate information about weight-gain side-effects when identifying appropriate pharmacological regimens. This review discusses the potential effects on weight of the more common headache medications.

Get access to the full text of this article

Ancillary